Dear Dr. Northrup,
I am a 27-year-old married woman who doesn’t use scented soaps, perfumes, or detergents. I don’t eat a lot of processed or refined foods; I exercise and don’t have diabetes. About once a month, for the last seven months, I’ve suffered from bacterial vaginosis. Additionally, for the last seven years, around the same time of the month as my period, I’ve suffered from yeast infections. My doctor prescribes antibiotics and Diflucan, but each month it’s the same thing. My husband and I would like to start a family soon, and I would really love to stop taking these medications. I am frustrated and uncomfortable.
Bacterial vaginosis is very common. It’s caused by an imbalance in the vaginal and bowel flora. Antibiotics and Diflucan (an antifungal) don’t get to the heart of the problem. They provide symptomatic relief only—if that. And over time, they actually make the problem worse.
What you need to do is re-establish your bacterial balance in both your bowel and vagina—the vaginal flora often get imbalanced from the bowel. You do this by getting on some good probiotics for at least three months and whenever you take antibiotics. A probiotic replenishes bacteria balance as opposed to antibiotics, which kills bacteria. There are many good brands available. Some require refrigeration, some don’t. It’s also good to eat fermented foods rich in healthy bacteria such as miso, tempeh, yogurt, and sauerkraut.
It’s important to follow a diet and adopt lifestyle habits that favor good bacteria balance in the gut and vagina. You said you don’t eat a lot of refined foods, which can definitely be a culprit. This also means avoiding antibiotics whenever possible. Taking one course of antibiotics can lead to a yeast infection. Do you take other medications or over the counter drugs? Birth control pills also disrupt bacterial balance and so do drugs such as Prozac and Zoloft. Over the counter drugs such as ibuprofen and even aspirin can also disrupt the body’s bacterial balance. If you’re taking any of these, you should consider an alternative because they may be contributing to your imbalance.
Christiane Northrup, M.D.